Colorado, 2023Damaging Wind in Colorado, September 19, 2023
September 19, 2023 · NWS GJT · 1 event in 1 county or zone
Residual moisture paired with orographic support and daytime heating led to scattered showers and thunderstorms over the San Juan Mountains. Some of the stronger storms in northern La Plata County produced strong winds that damaged cottonwood trees and some windows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual moisture paired with orographic support and daytime heating led to scattered showers and thunderstorms over the San Juan Mountains. Some of the stronger storms in northern La Plata County produced strong winds that damaged cottonwood trees and some windows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 19, 2:41 PM MST, 44 minutes earlier.
Area forecast discussion, Sep 19, 2:41 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
341 PM MDT Tue Sep 19 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 341 PM MDT Tue Sep 19 2023
A West Coast split flow pattern persists today with the southern
stream upper low just approaching the SoCal area late this
afternoon. The southern stream jet continues to arc across the
Southwest providing some degree of ascent and wind shear to our
CWA. Above normal moisture remains in place which the shear and
ascent are working on to produce a fairly robust convective mode.
Hail remains a threat with the stronger storms and with southern
drifting...outflow driven storms coming off the high
plateaus...decided to issue a watch for flooding potential on the
Grizzly Creek burn scar through mid evening. Storms forming on
downstream convergence of the southern Utah mountains are bit more
active than anticipated as well and should continue into the
evening hours. The northern stream is impinging on our northwest
CWA where the split flow in converging and this area should see
some more organized storms through the next several hours. Do
expect a downturn in convection after sunset though some models
suggest some early morning convection reforming across far
northeast Utah associated with a passing wind maxima in the
northern flow. The flow will be backing to the Southwest on
Wednesday as a much stronger system digs into the PacNW which will
begin to kick out and accelerate the SoCal Low into the Great
Basin. This shift in the flow aloft will be bring in drier air and
wind which will bring a downturn in the convection but increase
the threat of localized critical fire weather conditions to some
of the lower elevations. Temperatures should respond with high
bumping up 3 to 5 degrees in most areas. The low to our Southwest
will be shearing out across our CWA tomorrow night with some
isolated convection forming through the predawn hours as it moves
through.
.LONG TERM...(Thursday through Tuesday)
Issued at 341 PM MDT Tue Sep 19 2023
Deep southwest flow continues Thursday into Friday out ahead of a
large closed low over the Western U.S. Dry air from the Desert
Southwest embedded in this flow will be advected into the Four
Corners states, especially on Friday. This will result in mainly dry
conditions to round out the work week. The exceptions to this will
be across the Continental Divide mountains (especially up north),
the eastern Uinta mountains, and portions of northwest Colorado
towards the Wyoming border where leftover moisture will be enough to
produce a few showers and possibly a storm. More concerning is the
potential for critical fire weather conditions in the lower valleys
of eastern Utah and western Colorado given a tight pressure gradient
overhead between the low to the northwest and ridging to the
southeast. The resulting gusty southwest winds combined with
relative humidities in the teens will at least lead to localized
critical conditions. We will continue to hold off on issuing any
highlights at this time given the localized nature, but the end of
the week will definitely be a period to monitor. The closed low
ejects eastward through Wyoming and into the northern Plains late
Friday night into Saturday which will drag a cold front through the
forecast area. Aside from the far northern tier of northeast Utah
and northwest Colorado, this cold front will push through with
hardly any precipitation. Where precipitation does fall, a little
snow is possible way up high in the eastern Uintas and the Park
Range. In the wake of the front, a brief shot of cool, fall-like air
will encompass most of the CWA. Highs on Saturday will generally be
in the 40s and 50s in the high country and in the 60s and 70s down
low. Overnight lows will generally be in the 30s and 40s with 20s in
the highest elevations. Certainly be mindful of any vegetation that
may be sensitive of the cold. By Sunday, ridging starts to build
into the Rockies from the west which is progged to last through the
end of the long term period and likely beyond. Dry weather is in
store during this time with a gradual trend back to near and above
normal temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Sep 19 2023
Another round of shower and thunderstorm activity is expected this
afternoon and evening with slightly better coverage expected over
the north. KVEL has the highest probability in this forecast
though most sites have at least VCTS through the afternoon. Gusty
outflow winds will be the main threat with lower probability of
ILS conditions developing. VFR and mainly clear skies expected
overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...GJT
Hazardous weather outlook, Sep 19, 2:00 AM MST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Tue Sep 19 2023
COZ001>014-017>023-UTZ022>025-027>029-201500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Tue Sep 19 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Another round of scattered, diurnally-driven showers and storms will
develop over the higher terrain this afternoon and evening. Storms
will be capable of producing gusty outflow winds and lightning
before coming to an end tonight. Elsewhere will remain dry with near
seasonal temperatures.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
While showers and storms are possible over the mountains each day
this week, dry southwest flow will lead to fewer storms and more wind
than rain. The southern zones especially will dry out with humidities
dropping into the teens mid to late week. This, combined with some
stronger winds ahead of the next storm, will lead to areas of near-
critical fire weather conditions. Better storm coverage looks likely
on Friday across the north as the system lifts overhead before high
pressure returns for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 19, 12:57 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
157 PM MDT Tue Sep 19 2023
UTZ028-192030-
La Sal and Abajo Mountains UT-
157 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of east-central San
Juan County in Utah through 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monticello.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 70 and 76.
U.S. Highway 491 in Utah between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3784 10936 3794 10936 3796 10912 3781 10912
TIME...MOT...LOC 1955Z 272DEG 7KT 3789 10928
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 1:24 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
224 PM MDT Tue Sep 19 2023
COZ019-192100-
Southwest San Juan Mountains CO-
224 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern
Hinsdale County through 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Pagosa Springs, or 40 miles northeast of Durango,
moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Hinsdale County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3752 10731 3762 10713 3761 10712 3739 10713
3736 10722
TIME...MOT...LOC 2023Z 331DEG 6KT 3752 10720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 1:29 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
229 PM MDT Tue Sep 19 2023
COZ020-UTZ028-192100-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
229 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southwestern
Montrose County and northeastern San Juan County through 300 PM
MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Slick Rock, or 13 miles southeast of La Sal. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Montrose County and northeastern San Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3815 10910 3823 10911 3825 10895 3816 10894
TIME...MOT...LOC 2028Z 248DEG 3KT 3819 10906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Sep 19, 1:31 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
231 PM MDT Tue Sep 19 2023
COZ019-022-023-192100-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
231 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of west central
Archuleta and east central La Plata Counties through 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayfield, or 18 miles east of Durango, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Archuleta and east central La Plata Counties.
This includes U.S. Highway 160 in Colorado between mile markers 102
and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3723 10765 3737 10763 3736 10734 3714 10738
TIME...MOT...LOC 2030Z 277DEG 15KT 3730 10754
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 1:38 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
238 PM MDT Tue Sep 19 2023
COZ003-007-192115-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
238 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of south central
Garfield County through 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Parachute, or 34 miles northeast of Grand
Junction, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3949 10838 3960 10832 3956 10811 3940 10818
TIME...MOT...LOC 2037Z 294DEG 10KT 3954 10828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 3:21 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
421 PM MDT Tue Sep 19 2023
COZ019-022-192245-
Animas River Basin CO-Southwest San Juan Mountains CO-
421 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern La
Plata County through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ignacio, or 9 miles southeast of Durango, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bayfield.
This includes the following highways...
U.S. Highway 160 in Colorado between mile markers 93 and 103.
Colorado 172 between mile markers 11 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 10780 3722 10783 3727 10760 3714 10754
TIME...MOT...LOC 2220Z 260DEG 16KT 3719 10774
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MillerThunderstorm Wind, La Plata
- When
- September 19, 3:25 PM MST
- Where
- La Plata County, 0.89 mi SSE of Trimble
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 37.388, -107.844
Thunderstorm wind gusts estimated to be between 50 and 58 mph broke the branches off of several cottonwood trees at a CoCoRaHS observer's house. Additionally, a neighbors house had one of their windows damaged due to the branches being flown around.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, September 19 to 21, 2023$688,000 · 2.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, September 19, 20232.25 in hail · 48 events
- Hail and Damaging Winds in Texas, September 19, 2023$5,000 · 1.75 in hail · 10 events
- Damaging Winds in Utah, September 19 to 21, 2023$1,000 · 78 kt wind · 8 events
- Hail and Damaging Winds in Kansas, September 19, 20232 in hail · 7 events
- Flooding in Maine, September 19, 20236 events
- Drought in Arizona, September 19 to 30, 20235 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20235 events
- Drought in Texas, September 19 to 30, 20233 events
- Drought in Mississippi, September 19 to 30, 20233 events
- Drought in Minnesota, September 19 to 30, 20232 events
- Waterspout in Gulf of Mexico, September 19, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123990.